Texas, 2016

Wildfire in Texas, February 24, 2016

February 24, 2016 · NWS BRO · 1 event in 1 county or zone

The combination of rapidly drying fuels (grasses and brush) with very low afternoon humidity (below 15 percent) and frequent wind gusts between 20 and 25 mph allowed a grass fire to grow rapidly and burn nearly 700 acres of land near Sullivan City. Sparks from someone burning trash ignited the fire and strong winds fueled the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of rapidly drying fuels (grasses and brush) with very low afternoon humidity (below 15 percent) and frequent wind gusts between 20 and 25 mph allowed a grass fire to grow rapidly and burn nearly 700 acres of land near Sullivan City. Sparks from someone burning trash ignited the fire and strong winds fueled the fire. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 24, 5:29 AM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Feb 24, 5:29 AM CST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
529 AM CST WED FEB 24 2016

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...VFR CONDITIONS WITH NORTHWEST TO NORTH WINDS WILL
PERSIST DURING THE NEXT 24 HOURS. A FEW GUSTS UP TO 25 KNOTS
ARE POSSIBLE THIS MORNING AND EARLY AFTERNOON HOURS GRADUALLY
LOWERING EARLY IN THE EVENING AS GRADIENT RELAXES. VFR PREVAILS
THROUGH THE OVERNIGHT HOURS WITH LIGHT WINDS.

&&

.PREV DISCUSSION... /ISSUED 322 AM CST WED FEB 24 2016/

SHORT TERM /TODAY THROUGH THURSDAY/...SHORTWAVE TROUGH THAT MOVED
THROUGH THE REGION 24 HOURS AGO DEVELOPED INTO A STRONG LOW PRESSURE
SYSTEM OVER THE MISSISSIPPI VALLEY. THIS PUSHED A FRONT ACROSS SOUTH
TX EARLY IN THE EVENING HRS TUE. STRONG LLJ AT 850 MB SHOWS 45 TO 50
KNOT IN THE WAKE OF THE FRONT BUT GRADUALLY DROP TO 35 TO 40 KNOTS
BY THE EARLY MORNING HOURS. THIS WILL KEEP BREEZY CONDITIONS THROUGH
THE MORNING ACROSS THE CWA WITH GUSTS BETWEEN 20 TO 25 MPH FOR THE
REMAINDER OF THE MORNING. THIS STRONG GRADIENT REMAINS STRONG AT
LEAST THROUGH MID DAY KEEPING BREEZY CONDITIONS OVER THE AREA. TIME
HEIGHTS AS WELL AS DEWPOINT DEPRESSION SHOW STRONG DRY SLOT
DOMINATING THE REGION. THE COMBINATION OF THE NW WIND AND THE LOW RH
VALUES EXPECTED TODAY WILL INCREASE THE THREAT FOR CRITICAL FIRE
WEATHER. THE RED FLAG WARNING IS IN EFFECT ESPECIALLY FROM MID
MORNING THROUGH EARLY AFTERNOON. BY THE LATE AFTERNOON...NW WIND
BEGINS TO WEAKEN AS GRADIENT RELAX ACROSS THE CWA. LOWER HEIGHTS
WILL PROVIDE A PLEASANT DAY ACROSS THE AREA WITH TEMPERATURES
REACHING THE MID TO LOW 70S.

TONIGHT...CENTERED OF THE SURFACE HIGH WILL BE MOVING OVERHEAD AND
SHIFT TOWARDS THE GULF WATERS INTO THU AS ABUNDANT DRY AIR MAKES ITS
WAY INTO THE CWA. MID LEVEL RIDGE GRADUALLY BUILDS WITH NORTHWEST
FLOW ALOFT. THE COMBINATION OF DRY AND COOL AIR MASS WITH LOW
HUMIDITY WILL PROVIDE CLEAR NIGHT FOR RADIATIONAL COOLING TO OCCUR
AND TEMPS TO COOL DOWN INTO THE MID TO UPPER 30S FOR LOCATIONS UP
NORTH AND LOW 40S ACROSS THE RGV. THIS WILL BE A BIG CHANGE TO WHAT
WE HAVE OBSERVED IN THE PREVIOUS COUPLE OF WEEKS. BE CAUTIOUS AND
TAKE NECESSARY PRECAUTION IF GOING TO BE EXPOSED TO THIS DRASTIC
COOL DOWN ESPECIALLY IF PLANNING TO BE OUTSIDE EARLY IN THE MORNING
HRS WHEN TEMPERATURES WILL BE LOWEST THURSDAY MORNING.

THURSDAY...AS SE WINDS GRADUALLY RETURN THE TEMPERATURES WILL BEGIN
TO WARM UP INTO THE MID TO UPPER 70S. ABUNDANT  DRY AIR REMAINS IN
PLACE LIMITING ANY CHANCE OF RAINFALL ACROSS THE REGION WITH A LIGHT
TO MODERATE SE FLOW. RH VALUES WILL BE BELOW 20 PERCENT BUT THE
WINDS WILL NOT BE FAVORABLE FOR FIRE WEATHER DANGER.

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...500MB RIDGE ACROSS
THE WESTERN UNITED STATES AND 500MB TROUGH ACROSS THE EASTERN U.S.
WILL CONTINUE TO PROVIDE SUBSIDENCE ACROSS SOUTH TEXAS THURSDAY.
LOW TO MID LEVEL MOISTURE IS PROGGED TO INCREASE ACROSS NORTHEAST
MEXICO FRIDAY INTO SATURDAY AS THE 500MB RIDGE ACROSS THE WESTERN
U.S. MOVES EASTWARD AND AN ONSHORE FLOW INCREASES. A 500MB
SHORTWAVE TROUGH IS EXPECTED TO MOVE ACROSS THE NORTH CENTRAL U.S.
SUNDAY AND MOVE INTO THE EASTERN U.S. MONDAY. A WEAK COLD FRONT IS
PROGGED TO MOVE INTO THE EAST TX MONDAY BUT RAIN CHANCES WILL
REMAIN WELL TO THE NORTHEAST OF THE CWA. A FRONTAL SYSTEM IS
EXPECTED TO DEVELOP ACROSS THE SOUTH CENTRAL U.S. TOWARDS THE END
OF THE FORECAST PERIOD BUT THERE ARE SOME DIFFERENCES IN THE
GLOBAL MODELS ON THE TIMING OF THIS NEXT SYSTEM.

MARINE...
NOW THROUGH THURSDAY...FRONT HAS MOVED THROUGH THE GULF
WATERS EARLY IN THE EVENING WITH STRONG GUSTY WINDS CONTINUING AT
THIS TIME. GUSTS UP TO GALE FORCE WILL CONTINUE THROUGH THE MORNING
HOURS AS LLJ GRADUALLY MOVES ACROSS THE GULF WATERS. THIS HAS BUILD
SEAS TO ABOVE 9 FEET AT THIS TIME. NOW BY MID DAY ...THE GRADIENT
BEGINS TO RELAX BUT WILL STILL EXPERIENCE BREEZY CONDITIONS OUT
THERE. THERE IS A SCA IN EFFECT ASSOCIATED TO THE GUSTY WINDS
EXPECTED AFTER THE GALE CONDITIONS. OVER THE LAGUNA...CONDITIONS
HAVE CHANGED A BIT WITH WINDS LOWERING TO BELOW GALE CRITERIA. LEAN
TOWARDS CANCELING THE GALE WARNING EARLIER AND POSTING A SCA FOR
WINDS FOR MOST OF TODAY. SEAS WILL BEGIN TO LOWER BY THE EVENING
HOURS RETURNING TO 2 TO 5 FEET. LIGHTER WINDS AND LOW SEAS WILL
PREVAIL INTO THURSDAY.

THURSDAY NIGHT THROUGH SUNDAY...LIGHT EAST WINDS WILL PREVAIL
ACROSS THE COASTAL WATERS THURS NIGHT INTO FRIDAY WITH SURFACE
HIGH PRESSURE ACROSS NORTHEAST TEXAS. WINDS SHOULD VEER TO THE
SOUTHEAST SATURDAY AND INCREASE SUNDAY AS THE SURFACE RIDGE MOVES
EASTWARD SATURDAY AND THE PRESSURE GRADIENT INCREASES ACROSS THE
LOWER TEXAS COAST SUNDAY.

FIRE WEATHER...
WEDNESDAY....SHORTWAVE THAT MOVE NORTHEAST BROUGHT A STRONG FRONT
ACROSS THE REGION EARLY IN THE EVENING TUE. STRONG LLJ ABOVE 850
MB BEHIND THE FRONT WILL KEEP BREEZY CONDITIONS THE REMAINDER OF
THE NIGHT INTO MID MORNING. AREA OF STRONG WINDS SHIFTS EASTWARD
THROUGH THE DAY WHILE RH VALUES LOWER INTO THE TEENS. EVEN THOUGH
CONDITIONS WILL NOT BE AS EXTREME AS TUESDAY...THERE IS STILL A
WINDOW WHEN LOW RH AND GUSTY NW WINDS WILL PROVIDE FAVORABLE
CONDITIONS FOR CRITICAL FIRE WEATHER TODAY. AT THIS TIME...THERE
IS A RED FLAG WARNING IN EFFECT TODAY THROUGH THE AFTERNOON.

THURSDAY...AS RIDGE BUILDS ACROSS THE REGION...CENTERED OF THE HIGH
PRESSURE MOVES INTO THE AREA. RH VALUES WILL LOWER ONCE AGAIN TO
BELOW 20 TO 15 PERCENT BUT WINDS WILL NOT BE AS FAVORABLE REMAIN
BELOW 15 MPH ACROSS THE CWA. DO NOT EXPECT FIRE WEATHER DANGER INTO
THURSDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 4 PM CST THIS
     AFTERNOON FOR TXZ248>255.

GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 PM CST THIS AFTERNOON FOR
     GMZ130-132-135.

     SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR GMZ150-155-170-175.

     GALE WARNING UNTIL 9 AM CST THIS MORNING FOR GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

67/61
Hazardous weather outlook, Feb 24, 3:27 AM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
327 AM CST WED FEB 24 2016

TXZ248>257-250930-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
327 AM CST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS AND LOW HUMIDITY WILL INCREASE THE FIRE WEATHER
THREAT TODAY. A RED FLAG WARNING IS IN EFFECT FOR PORTION
OF DEEP SOUTH TEXAS FROM MID MORNING THROUGH EARLY EVENING.

A HIGH RISK OF RIP CURRENTS IS EXPECTED ON AREA BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ELEVATED RISK OF RIP CURRENTS IS POSSIBLE DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-250930-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
327 AM CST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT FOR THE LAGUNA MADRE
THROUGH THIS AFTERNOON.

GALE WARNING CONTINUES TO BE IN EFFECT FOR THE GULF WATERS THROUGH
MID MORNING. WINDS AND SEAS GRADUALLY LOWER DURING THE DAY WITH
SMALL CRAFT ADVISORY IN EFFECT FROM MID MORNING THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hidalgo

When
February 24, 12:00 PM CST to 6:00 PM CST
Where
Hidalgo forecast zone
Reported by
Broadcast Media
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Broadcast media reported a large grass fire near Sullivan City. Nearly 700 acres were burned, with no injuries or damaged structures reported.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638788.